Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

August 12, 2004Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2004, 2:01 PM PDT for Riverside County, San Bernardino County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 2:01 PM PDT (21:01 UTC)
Expired
Aug 12, 2004, 3:00 PM PDT
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 139 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 122101
SVRPSR
CAC065-071-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
158 PM PDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT

* AT 153 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN THE FAR NORTH PORTION OF
  JOSHUA TREE NATIONAL PARK. LITLE MOVEMENT WAS NOTED.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3399 11630 3400 11597 3415 11589 3416 11630

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:30 AM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 10:30 AM PDT, 3 hours 31 minutes before
AZZ020>028-CAZ030>033-122245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST THU AUG 12 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER EASTERN ARIZONA AND LOW PRESSURE OFF THE
SOUTHERN CALIFORNIA COAST ARE RESULTING IN A MOIST FLOW OF AIR FROM
THE SOUTH. THIS MEANS AN OVERALL INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS THE REST OF THE WEEK. A DRIER FLOW OF AIR FROM THE
WEST WILL RETURN WITH A DECREASING CHANCE OF SHOWERS AND
THUNDERSTORMS EARLY NEXT WEEK. LOWER TEMPERATURES AND HIGHER
HUMIDITY ARE EXPECTED THROUGH THE END OF THE WEEK...WITH SOME
RECOVERY IN TEMPERATURES AND LOWER HUMIDITY EARLY NEXT WEEK.

&&

.DISCUSSION...
UNUSUAL PATTERN CONTINUES. LATE MORNING TEMPERATURES WERE GENERALLY
3 OR 4 DEGREES LOWER THIS MORNING COMPARED WITH THE SAME TIME
YESTERDAY. MEANWHILE DEW POINT TEMPERATURES WERE 5 OR 6 DEGREES
LOWER GENERALLY 5 TO 8 DEGREES LOWER. THIS WAS DESPITE CLOUDS AND
ISOLATED SHOWERS MAINLY IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA THIS
MORNING. THE FORECASTS WERE UPDATED FOR THIS EARLIER THIS MORNING.
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS IN A FLOW ALOFT FROM THE
SOUTH IS EXPECTED TODAY THROUGH AT LEAST FRIDAY. THUS...EXPECT AN
UPSWING IN SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. SOME
SEVERE THUNDERSTORMS ARE EXPECTED IN THE ARIZONA PORTION OF OUR AREA
WITH STRONG GUSTY DAMAGING WINDS POSSIBLE MAINLY IN THE LATE
AFTERNOON AND EVENING HOURS. AND...LOCALLY HEAVY RAIN IS EXPECTED TO
BECOME MORE OF AN ISSUE...PARTICULARLY IN SOUTH-CENTRAL HIGHER
TERRAIN...AND ESPECIALLY BEGINNING FRIDAY AFTERNOON AND EVENING.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

ELLIS
Hazardous weather outlook, Aug 12, 12:14 PM PDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST THU AUG 12 2004

AZZ022-023-027-028-130700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG
GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED
VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND
LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-130700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/
TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING AT LEAST
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH ROCK
SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON
ROADS AND OTHER LOW SPOT AREAS.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-130700-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY.

.DAY ONE...TODAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY.
LOCALLY HEAVY RAIN IS POSSIBLE.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-130700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO
RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN
THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE
STRONG GUSTY WINDS AND BLOWING DUST WITH REDUCED VISIBILITY...BUT
LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY.
LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN WITH
FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND
OTHER LOW SPOT AREAS

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:14 PM PDTFlash Flood WarningPSRRiverside, San Bernardino38 days
Aug 12, 3:54 PM PDTSevere Thunderstorm WarningPSRRiverside51 min
Aug 12, 4:52 PM PDTSevere Thunderstorm WarningPSRRiverside53 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.